Electronic Journal of Probability

On the construction of measure-valued dual processes

Laurent Miclo

Full-text: Open access

Abstract

Markov intertwining is an important tool in stochastic processes: it enables to prove equalities in law, to assess convergence to equilibrium in a probabilistic way, to relate apparently distinct random models or to make links with wave equations, see Carmona, Petit and Yor [8], Aldous and Diaconis [2], Borodin and Olshanski [7] and Pal and Shkolnikov [23] for examples of applications in these domains. Unfortunately the basic construction of Diaconis and Fill [10] is not easy to manipulate. An alternative approach, where the underlying coupling is first constructed, is proposed here as an attempt to remedy to this drawback, via random mappings for measure-valued dual processes, first in a discrete time and finite state space setting. This construction is related to the evolving sets of Morris and Peres [22] and to the coupling-from-the-past algorithm of Propp and Wilson [27]. Extensions to continuous frameworks enable to recover, via a coalescing stochastic flow due to Le Jan and Raimond [16], the explicit coupling underlying the intertwining relation between the Brownian motion and the Bessel-3 process due to Pitman [25]. To generalize such a coupling to more general one-dimensional diffusions, new coalescing stochastic flows would be needed and the paper ends with challenging conjectures in this direction.

Article information

Source
Electron. J. Probab., Volume 25 (2020), paper no. 6, 64 pp.

Dates
Received: 9 November 2018
Accepted: 15 January 2020
First available in Project Euclid: 28 January 2020

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1580202285

Digital Object Identifier
doi:10.1214/20-EJP419

Subjects
Primary: 60J10: Markov chains (discrete-time Markov processes on discrete state spaces)
Secondary: 37A25: Ergodicity, mixing, rates of mixing 60J05: Discrete-time Markov processes on general state spaces 60J25: Continuous-time Markov processes on general state spaces 60J60: Diffusion processes [See also 58J65] 60G17: Sample path properties 60J65: Brownian motion [See also 58J65]

Keywords
Markov intertwining relations measure-valued dual processes set-valued dual processes Diaconis-Fill couplings random mappings coalescing stochastic flows Pitman’s theorem one-dimensional diffusions

Rights
Creative Commons Attribution 4.0 International License.

Citation

Miclo, Laurent. On the construction of measure-valued dual processes. Electron. J. Probab. 25 (2020), paper no. 6, 64 pp. doi:10.1214/20-EJP419. https://projecteuclid.org/euclid.ejp/1580202285


Export citation

References

  • [1] David Aldous and Persi Diaconis, Shuffling cards and stopping times, Amer. Math. Monthly 93 (1986), no. 5, 333–348.
  • [2] David Aldous and Persi Diaconis, Strong uniform times and finite random walks, Adv. in Appl. Math. 8 (1987), no. 1, 69–97.
  • [3] Marc Arnaudon, Koléhè Coulibaly-Pasquier, and Laurent Miclo, Construction of set-valued dual processes on manifolds, Work in progress, 2019.
  • [4] Luca Avena, Fabienne Castell, Alexandre Gaudillière, and Clothilde Melot, Approximate and exact solutions of intertwining equations through random spanning forests, arXiv e-prints (2017), arXiv:1702.05992.
  • [5] Luca Avena, Fabienne Castell, Alexandre Gaudillière, and Clothilde Mélot, Random forests and networks analysis, J. Stat. Phys. 173 (2018), no. 3-4, 985–1027.
  • [6] R. F. Bass and K. B. Erickson, Local laws of the iterated logarithm for diffusions, Ann. Probab. 13 (1985), no. 2, 616–624.
  • [7] Alexei Borodin and Grigori Olshanski, Markov processes on the path space of the Gelfand-Tsetlin graph and on its boundary, J. Funct. Anal. 263 (2012), no. 1, 248–303.
  • [8] Philippe Carmona, Frédérique Petit, and Marc Yor, Beta-gamma random variables and intertwining relations between certain Markov processes, Rev. Mat. Iberoamericana 14 (1998), no. 2, 311–367.
  • [9] Koléhè Coulibaly-Pasquier and Laurent Miclo, On the evolution by duality of domains on manifolds, HAL preprint, February 2019.
  • [10] Persi Diaconis and James Allen Fill, Strong stationary times via a new form of duality, Ann. Probab. 18 (1990), no. 4, 1483–1522.
  • [11] James Allen Fill and Vince Lyzinski, Strong stationary duality for diffusion processes, J. Theoret. Probab. 29 (2016), no. 4, 1298–1338.
  • [12] Pat Fitzsimmons, Jim Pitman, and Marc Yor, Markovian bridges: construction, Palm interpretation, and splicing, Seminar on Stochastic Processes, 1992 (Seattle, WA, 1992), Progr. Probab., vol. 33, Birkhäuser Boston, Boston, MA, 1993, pp. 101–134.
  • [13] Saul D. Jacka, Aleksandar Mijatović, and Dejan Širaj, Mirror and synchronous couplings of geometric Brownian motions, Stochastic Process. Appl. 124 (2014), no. 2, 1055–1069.
  • [14] Yves Le Jan and Olivier Raimond, Integration of Brownian vector fields, Ann. Probab. 30 (2002), no. 2, 826–873.
  • [15] Yves Le Jan and Olivier Raimond, Flows, coalescence and noise, Ann. Probab. 32 (2004), no. 2, 1247–1315.
  • [16] Yves Le Jan and Olivier Raimond, Flows associated to Tanaka’s SDE, ALEA Lat. Am. J. Probab. Math. Stat. 1 (2006), 21–34.
  • [17] Yves Le Jan and Olivier Raimond, Three examples of Brownian flows on $\mathbb{R} $, Ann. Inst. Henri Poincaré Probab. Stat. 50 (2014), no. 4, 1323–1346.
  • [18] David A. Levin, Yuval Peres, and Elizabeth L. Wilmer, Markov chains and mixing times, American Mathematical Society, Providence, RI, 2009, With a chapter by James G. Propp and David B. Wilson.
  • [19] Motoya Machida, $\Lambda $-linked coupling for drifting Brownian motions, arXiv e-prints (2019), arXiv:1908.07559.
  • [20] Laurent Miclo, Duality and hypoellipticity: one-dimensional case studies, Electron. J. Probab. 22 (2017), Paper No. 91, 32.
  • [21] Laurent Miclo, Strong stationary times for one-dimensional diffusions, Ann. Inst. Henri Poincaré Probab. Stat. 53 (2017), no. 2, 957–996.
  • [22] Ben Morris and Yuval Peres, Evolving sets, mixing and heat kernel bounds, Probab. Theory Related Fields 133 (2005), no. 2, 245–266.
  • [23] S. Pal and M. Shkolnikov, Intertwining diffusions and wave equations, ArXiv e-prints (2013).
  • [24] K. R. Parthasarathy, Probability measures on metric spaces, Probability and Mathematical Statistics, No. 3, Academic Press, Inc., New York-London, 1967.
  • [25] J. W. Pitman, One-dimensional Brownian motion and the three-dimensional Bessel process, Advances in Appl. Probability 7 (1975), no. 3, 511–526.
  • [26] Vilmos Prokaj, The solution of the perturbed Tanaka-equation is pathwise unique, Ann. Probab. 41 (2013), no. 3B, 2376–2400.
  • [27] James Gary Propp and David Bruce Wilson, Exact sampling with coupled Markov chains and applications to statistical mechanics, Proceedings of the Seventh International Conference on Random Structures and Algorithms (Atlanta, GA, 1995), vol. 9, 1996, pp. 223–252.
  • [28] Daniel Revuz and Marc Yor, Continuous martingales and Brownian motion, third ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 293, Springer-Verlag, Berlin, 1999.
  • [29] L. C. G. Rogers and J. W. Pitman, Markov functions, Ann. Probab. 9 (1981), no. 4, 573–582.
  • [30] Boris Tsirelson, Nonclassical stochastic flows and continuous products, Probab. Surv. 1 (2004), 173–298.
  • [31] Michael J. Wichura, On the functional form of the law of the iterated logarithm for the partial maxima of independent identically distributed random variables, Ann. Probability 2 (1974), 202–230.
  • [32] Marc Yor, Intertwinings of Bessel processes, Technical Report No. 174, Department of Statistics, University of California, Berkeley, California, October 1988.